WELLINGTON, Aug. 30 (Xinhua) -- New Zealand reported one COVID-19 vaccine-related death on Monday following a woman's Pfizer vaccination and the resulting symptoms of myocarditis and pericarditis.
This is the first case in New Zealand where death in the days following vaccination has been linked to the Pfizer COVID-19 vaccine, according to the Ministry of Health.
The COVID-19 Vaccine Independent Safety Monitoring Board (CV-ISMB) has advised the Ministry of Health to ensure that healthcare professionals and consumers remain vigilant and are aware of the signs of myocarditis and pericarditis.
This advice follows the CV-ISMB's review of the death of a woman following her Pfizer COVID-19 vaccination.
The CV-ISMB has considered that the woman's death was due to myocarditis, which is known to be "a rare side effect of the Pfizer COVID-19 vaccine."
The case has been referred to the coroner and the cause of death has not yet been determined, according to the ministry which says further details cannot be released while the coroner investigates.
The CV-ISMB considered that the myocarditis was probably due to vaccination. It noted that there were other medical issues occurring at the same time which may have influenced the outcome following vaccination, said a ministry statement.
Last month New Zealand's drug regulator Medsafe issued a safety alert on myocarditis to raise awareness of this recently identified side effect to the Pfizer vaccine.
"The benefits of vaccination with the Pfizer COVID-19 vaccine continue to greatly outweigh the risk of both COVID-19 infection and vaccine side effects, including myocarditis," it said.
Symptoms of myocarditis can include new-onset chest pain, shortness of breath and an abnormal heartbeat, it said, adding, "It's important that anyone who experiences these symptoms in the first few days after vaccination seeks medical attention promptly." Enditem